Wisconsin, 2024Drought in Wisconsin, November 1 to 30, 2024
November 1 to 30, 2024 · NWS DLH · 7 events in 7 counties and zones
Drought conditions improved across northwestern Wisconsin during the month of November. The month began with D2 Severe Drought across most of the region aside from parts or all of Burnett, Sawyer and Price counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions improved across northwestern Wisconsin during the month of November. The month began with D2 Severe Drought across most of the region aside from parts or all of Burnett, Sawyer and Price counties. Improvement started early in western areas in response to precipitation at the end of October leading to the reduction of D2 Severe Drought across Burnett, Washburn and Douglas counties with the update on the 5th. Additional precipitation during the middle of the month led to continued improvement across Douglas and Washburn counties with the update on the 19th before the update on the 26th saw almost the complete removal of D2 Severe Drought across the region aside from southern Iron County and the immediately adjacent area of southeastern Ashland County. Precipitation for the month was generally up to 2 inches above normal across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 11:45 PM CST, 15 minutes earlier. Its key messages:
- Moderate to locally heavy snow over I-35 corridor into northwest WI will shift farther eastward through this evening and weaken with time. Winter Weather Advisories are in effect for the Twin Ports, I-35 corridor, and most of NW WI into this evening.
- Wet pattern continues with a 30-60% chance of rain late Friday into early Saturday with better chances 60-80% for rain Sunday through early next week.
Area forecast discussion, Oct 31, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1245 AM CDT Fri Nov 1 2024
.KEY MESSAGES...
- Moderate to locally heavy snow over I-35 corridor into
northwest WI will shift farther eastward through this evening
and weaken with time. Winter Weather Advisories are in effect
for the Twin Ports, I-35 corridor, and most of NW WI into this
evening.
- Wet pattern continues with a 30-60% chance of rain late Friday
into early Saturday with better chances 60-80% for rain Sunday
through early next week.
&&
.DISCUSSION...
Issued at 503 PM CDT Thu Oct 31 2024
Synopsis...
Surface low pressure developed over northern Lake Michigan this
afternoon while the surface low over west-central Wisconsin
filled. There is a remnant upper-level circulation centered over
northwest Wisconsin per GOES-East water vapor imagery. Regional
radar mosaic reveals an arcing band of snow from the North
Shore to the Twin Cities. Farther east in the warm sector
precipitation has begun to change to snow in the past hour. Dry
air wrapping into central and north-central Wisconsin resulted
in a more showery character of precipitation early this
afternoon. With the redeveloping low over northern Lake
Michigan, the strengthening band over the St. Croix River Valley
into western Upper Michigan developed over the past few hours.
Tonight...
Precipitation will gradually taper off tonight over the
Northland. The newer precipitation band will likely become the
dominant band over the next few hours as frontogenesis increases
in response to the change in mass and momentum fields with the
handoff from the east-central Wisconsin low pressure area to the
low centered over northern Lake Michigan. Snowfall rates of a
quarter to half an inch per hour are expected for the next
several hours at least.
The remnant upper-low will slowly move east-northeastward this
evening and will likely continue to produce precipitation as it
departs, although intensity will lessen with time. Look for
another 1 to 3 inches of snow accumulation through this evening
tapering off to light snow and flurries by midnight.
Friday through Sunday night...
A brief lull in precipitation chances is forecast Friday as
high pressure builds into the region. The fresh snow
accumulation will limit diurnal heating to start November. Highs
will be in the low to middle 40s. By Friday afternoon and
evening, a southerly low-level jet will develop ushering in warm
air advection aloft. Frontogenesis will develop on the leading
edge of the jet and support a chance of rain showers from late
Friday through Saturday morning.
With the persistent warm air advection, look for temps on
Saturday to trend a few degrees warmer. Highs will be in the
upper 40s to low 50s. Another surge of moisture will move into
the Northland Sunday with an approaching upper-level trough.
Rain chances increase once again and will persist through Sunday
night. Highs for Sunday will reach the upper 40s to middle 50s.
Monday through next Thursday...
Precipitation chances will persist Monday through Tuesday
night. Temperatures will warm up again on Monday as a weak area
of low pressure moves northeast across the Northland.
Temperatures will be in the low 50s in Minnesota and 50s to low
60s over northwest Wisconsin.
Colder air returns for Tuesday through Thursday as winds turn
northwesterly. A period of drier conditions are expected
Tuesday night and Wednesday. High temperatures will be in the
40s during the period. Another small chance of precip appears
for Thursday.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1245 AM CDT Fri Nov 1 2024
IFR stratus observed over northwest WI this morning will clear out
from HYR over the next few hours. VFR conditions are expected for
most of today with light winds generally from the south to
southeast. A weak disturbance arrives this evening, bringing a
chance for rain and snow showers. Cigs will be varying between VFR
and MVFR this evening as these showers move in. There is also a 20%
chance for visibility drops to MVFR in areas that see snow showers,
most likely HIB and potentially INL.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 503 PM CDT Thu Oct 31 2024
Northeast winds and gusts have decreased this afternoon and we
allowed the Gale Warnings to expire. Small Craft Advisories were
expanded to cover the areas previously under Gale Warnings and
the concern for smaller vessels persists through early Friday
morning. Wind speeds, gusts, and wave heights will gradually
subside as low pressure departs the area. Look for rain,
possibly mixed with or changing to snow, which could reduce
visibility below 1 mile this evening.
Hazardous conditions are not expected over the weekend.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 4 AM CDT early this morning for
LSZ121-148-150.
&&
DISCUSSION...Huyck
AVIATION...Unruh
MARINE...HuyckHazardous weather outlook, Oct 31, 9:03 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1003 PM CDT Thu Oct 31 2024
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1003 PM CDT Thu Oct 31 2024
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Icy roads may occur where snowfall left roads wet as temperatures
drop overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-020315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1003 PM CDT Thu Oct 31 2024
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
North winds gusting up to 25 knots will ease tonight as an area
of low pressure exits. Waves of 4 to 7 feet will also subside
tonight. Small Craft Advisories are in effect for much of the
nearshore waters overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
East to northeast winds gusting 20 to 25 knots on Sunday afternoon
into Monday morning could generate waves of 2 to 5 feet. A Small
Craft Advisory may be needed.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Oct 31, 8:37 PM CST, 3 hours 23 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Duluth MN
937 PM CDT Thu Oct 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Snow 2 WSW Little Round Lake 45.96N 91.41W
10/31/2024 M0.9 Inch Sawyer WI Public
Twitter comment with videos.
0200 PM Snow 6 ENE Patzau 46.54N 92.11W
10/31/2024 M2.0 Inch Douglas WI CO-OP Observer
Snowing at time of observation.
0230 PM Snow Solon Springs 46.35N 91.82W
10/31/2024 E3.0 Inch Douglas WI Public
Facebook comment.
0331 PM Snow Maple 46.59N 91.72W
10/31/2024 E1.8 Inch Douglas WI Public
From Facebook, no ruler measurement.
0346 PM Snow 6 ENE Patzau 46.54N 92.12W
10/31/2024 E3.0 Inch Douglas WI Public
Facebook picture of deck.
0400 PM Snow 1 NNW Foxboro 46.50N 92.29W
10/31/2024 M2.0 Inch Douglas WI Public
Facebook ruler measurement.
0425 PM Snow 7 E Patzau 46.48N 92.07W
10/31/2024 E3.5 Inch Douglas WI Public
Facebook yard picture.
0611 PM Snow 1 ENE Maple 46.59N 91.70W
10/31/2024 M2.0 Inch Douglas WI Public
0544 PM Snow 1 SSE Oulu 46.62N 91.52W
10/31/2024 M2.0 Inch Bayfield WI Public
Had 0.78 inches of rain before the snow
started.
0610 PM Snow NWS Duluth 46.84N 92.21W
10/31/2024 M1.6 Inch St. Louis MN Official NWS Obs
1040 AM Snow 2 SW Hinckley 46.00N 92.96W
10/31/2024 M1.0 Inch Pine MN Trained Spotter
Rain changed to snow at 1000.
1112 AM Snow 3 NW Beroun 45.94N 93.00W
10/31/2024 M2.0 Inch Pine MN Public
Measured with ruler on Facebook. Looks like
a very heavy, wet snow.
1200 PM Snow 2 SW Hinckley 46.00N 92.96W
10/31/2024 M3.0 Inch Pine MN Trained Spotter
Snow began at 1000. Measurement taken on
sidewalk.
1200 PM Snow 1 SSW Pine City 45.82N 92.98W
10/31/2024 M1.8 Inch Pine MN Public
0248 PM Snow Sandstone 46.13N 92.87W
10/31/2024 M4.3 Inch Pine MN Public
Facebook picture with ruler measurement.
0441 PM Snow 3 NE Pine City 45.86N 92.93W
10/31/2024 M2.0 Inch Pine MN Public
Facebook ruler measurement.
0524 PM Snow 2 SW Hinckley 46.00N 92.96W
10/31/2024 M2.8 Inch Pine MN Trained Spotter
0527 PM Snow 6 SW Finlayson 46.15N 93.03W
10/31/2024 M3.3 Inch Pine MN Public
0559 PM Snow 2 NE Cloquet 46.74N 92.43W
10/31/2024 M1.0 Inch Carlton MN Public
&&Local storm report, Oct 31, 11:27 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1227 AM CDT Fri Nov 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Snow 1 ESE Henriette 45.86N 93.10W
10/31/2024 M4.5 Inch Pine MN Cocorahs
Storm total snowfall.
&&
KLLDrought, Douglas
- When
- November 1, 12:00 AM CST to November 26, 6:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
November began with D2 Severe Drought conditions across all of Douglas County. Precipitation at the end of October and early November led to the reduction of D2 Severe Drought conditions across much of the county with the update on the 5th, leaving just the eastern third and far northern reaches of the county in D2 Severe Drought. Continued precipitation during the middle of the month led to the reduction of D2 Severe Drought with the update on the 19th with only the far eastern reaches of the county remaining before the complete removal with the update on the 26th. This left D1 Moderate Drought conditions in place across the county. Overall precipitation for the month was around 1 to 2 inches above normal.
Drought, Bayfield
- When
- November 1, 12:00 AM CST to November 26, 6:00 AM CST
- Where
- Bayfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
November began with D2 Severe Drought conditions across all of Bayfield County. Precipitation during the beginning and middle of the month led to the complete removal of D2 Severe Drought with the update on the 26th, leaving D1 Moderate Drought conditions in place across the county. Overall precipitation for the month was around 0.5 to 2 inches above normal.
Drought, Ashland
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
November began with D2 Severe Drought conditions across all of Bayfield County. Precipitation during the beginning and middle of the month led to almost the complete removal of D2 Severe Drought with the update on the 26th, leaving just a small area in the far southeastern part of the county with D1 Moderate Drought over the majority of the county. Overall precipitation for the month was up to 1 inch above normal.
Drought, Iron
- When
- November 1, 12:00 AM CST to November 30, 6:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
November began with D2 Severe Drought conditions across all of Iron County. Precipitation during the beginning and middle of the month led to the reduction of D2 Severe Drought across the northern two-thirds of the county with the update on the 26th, leaving just the far southeastern third of the county in D2 Severe Drought with D1 Moderate Drought elsewhere. Overall precipitation for the month was up to 1 inch above normal.
Drought, Burnett
- When
- November 1, 12:00 AM CST to November 5, 6:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
November began with D2 Severe Drought conditions across the northwestern third of the county. Precipitation during late October and the beginning of the month led to the complete removal of D2 Severe Drought with the update on the 5th, leaving a mix of D1 Moderate Drought and D0 Abnormally Dry across the county. Overall precipitation for the month was up to 1 inch above normal.
Drought, Washburn
- When
- November 1, 12:00 AM CST to November 26, 6:00 AM CST
- Where
- Washburn forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.899, -91.791 (the zone’s center; the record gives no point)
November began with D2 Severe Drought conditions across the entirety of the county. Precipitation during late October and the beginning of the month led to the removal of D2 Severe Drought across the western third of the county with the update on the 5th. Additional precipitation during the middle of the month led to further reduction of D2 Moderate Drought to just the eastern half of the county on the 19th before the complete removal of D2 Severe Drought with the update on the 26th leaving D1 Moderate Drought across the county. Overall precipitation for the month was around 0.5 to 1.5 inches above normal.
Drought, Sawyer
- When
- November 1, 12:00 AM CST to November 26, 6:00 AM CST
- Where
- Sawyer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
November began with D2 Severe Drought conditions across the northwestern half of the county. Precipitation during the middle of the month led to the complete removal of D2 Moderate Drought with the update on the 26th, leaving D1 Moderate Drought across the county. Overall precipitation for the month was around 0.5 to 1.5 inches above normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2024$19 million · 25 events
- Drought in Kansas, November 1 to 30, 2024$5.3 million · 2 events
- Flash Flooding and Debris Flows in Puerto Rico, November 1, 2024$67,000 · 8 events
- Drought in West Virginia, November 1 to 30, 202440 events
- Drought in South Dakota, November 1 to 30, 202424 events
- Drought in Tennessee, November 1 to 30, 202422 events
- Drought in Oklahoma, November 1 to 30, 202422 events
- Drought in Iowa, November 1 to 5, 202421 events
- Drought in Nebraska, November 1 to 30, 202421 events
- Drought in Oklahoma, November 1 to 12, 202421 events
- Drought in Nebraska, November 1 to 30, 202420 events
- Drought in Texas, November 1 to 5, 202420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225238, 1225239, 1225240, 1225241, 1225242, 1225243, 1225244.